Question: I got pregnant after taking Plan B – can I continue the pregnancy?

Thursday, October 13th, 2011 by Dr Joan F.

Question: Hi Dr. Joan,
I had a medical abortion first of July, then got paranoid & took plan B on 10th july to make sure I was protected after having sex. I  just found out I am 6 weeks pregnant & trying to make decision what to do. I would like to keep the baby. Will the abortion pill or plan B effect the fetus since it was almost 2 & half months after I took the medication? I am so worried about it effecting the baby. Help!
R

Dear R,

There are no known concerns with getting pregnant after taking Plan B.  It is fine to continue the pregnancy.  Also, there are no concerns from taking the abortion pill 3 months ago.  The medications are out of your system by your next cycle.  This means that even if you had gotten pregnant the month after a medical abortion, you could continue the pregnancy without worry.  Of course, it is always important to check with your midwife or obstetrician and discuss this on your first prenatal visit.

I hope this is helpful,

Doctor Joan

,